Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2001, 5:34 PM MDT for Cherry County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 5:34 PM MDT (23:34 UTC)
- Expired
- Jul 4, 2001, 6:30 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherry County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:35 PM MDT | Hail 1 | Brownlee, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 042335 SVRLBF NEC031-050030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 534 PM MDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 630 PM MDT(730 PM CDT) * AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 33 MILES WEST OF BROWNLEE...OR ABOUT 16 MILES NORTHWEST OF MULLEN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER FARM AND RANGELANDS OF SOUTHERN CHERRY COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4244 10134 4209 10162 4211 10025 4240 10019 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:38 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 4, 1:38 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT WED JUL 4 2001 ...MCS POTENTIAL TONIGHT IS THE CHALLENGE... STAGNANT UPPER PATTERN WITH RIDGING OVER WESTERN NOAM AND TROFING EAST. AT THE SURFACE...A STATIONARY BOUNDARY EXTENDS ACROSS KANSAS WITH LEE TROFING FROM EASTERN MT TO EASTERN CO. WAVE CURRENTLY CRESTING THE RIDGE AXIS THROUGH NRN WY/SRN MT EXPECTED TO MOVE SOUTHEAST INTO ERN WY/WRN SD/NE PANHANDLE BETWEEN 00Z AND 06Z. HARD TO SEE THE WAVE IN WV PICS BUT THERE IS SOME EVIDENCE IN VIS/IR PICS WITH JET LEVEL CIRRUS. THIS FEATURE IS EXPECTED TO HELP INITIATE CONVECTION IN SAME VICINITY WHERE BEST POOLING OF CAPE AND MOISTURE WILL AND IS OCCURRING. IN FACT IF CURRENT CAPE VALUES OF 4000 TO 5500 J/KG FROM NERN CO/EXTREME SWRN NE/SOUTHERN PANHANDLE PERSIST...MODEL SFC BASED CAPE FORECASTS WILL BE WELL UNDERDONE AND OBVIOUSLY MORE ENERGY WILL BE AVAILABLE THAN FORECAST. CORFIDI VEC PROPAGATION INDICATES ANY CONVECTION WILL TRAVEL DIRECTLY ALONG THE AXIS OF BEST MOISTURE/CAPE THROUGH THE SOUTHERN PANHANDLE AND SOUTHWEST. 0-6 KM SHEAR WILL BE LESS THAN 10 KNOTS SO GREATEST THREAT WILL LIKELY BE HAIL. ALSO EXPECTING A 25 TO 30 KNOT LLJ TO DEVELOP BY 06Z WHICH SHOULD SUSTAIN MCS SOUTHWARD. BOTH ETA/AVN AGREE ON MCS SCENARIO SO POPS WILL BE INCREASED FOR WESTERN ZONES. LARGE SCALE SUBSIDENCE EXPECTED THURSDAY IN WAKE OF MCS PER LAYER Q- VECS. MODEL MID LEVEL LAPSE RATES ARE ALSO STABLE OVER MUCH OF THE CWA THURSDAY MORNING WHICH INDICATE ENVIRONMENT MAY BE WORKED OVER ...LAPSE RATES DO NOT RECOVER UNTIL LATE AFTERNOON IN THE WEST. ALSO AN ABSENCE OF WAVES AND SURFACE BOUNDARY IN THE CWA...REMNANT BOUNDARIES FROM MCS SHOULD BE IN KANSAS. THUS WILL KEEP FORECAST FOR THURSDAY DRY. MODELS ARE NOT QUITE AS AGGRESSIVE WITH COOLING THURSDAY RELATED TO SURFACE HIGH CENTER MOVING INTO THE GREAT LAKES. HOWEVER...RAIN COOLED ENVIRONMENT IN WAKE OF MCS WILL LIKELY INHIBIT WARMING. LARGE DISCREPANCY IN GUIDANCE WITH THE IN BETWEEN FAN PREFERRED. RIDGE AXIS EXPECTED TO SHIFT INTO THE PLAINS THURSDAY NIGHT WITH THE HIGH CENTERED IN EASTERN COLORADO. THIS WOULD LIKELY BEGIN TO DEFLECT SHORTWAVES WELL NORTH OF THE CWA WHICH IS THE CASE IN BOTH THE ETA/AVN. AT THE LOWER LEVELS...BOTH INDICATE THAT A SURFACE TROF/FRONT WILL MOVE THROUGH THE CWA FORCED ALONG BY A SIGNIFICANT WAVE MOVING FROM ND INTO MN. NO REAL EFFECTS EXPECTED OTHER THAN A WIND SHIFT. SURFACE FRONT AND AMOUNT OF CAA SEEM A BIT STRONG IN THE ETA ON FRIDAY WHEN COMPARED TO THE AVN CONSIDERING THE STRENGTH OF THE UPPER RIDGE OVER THE AREA. AVN SURFACE SOLUTION LOOKS BETTER IN WASHING OUT BOUNDARY VERSUS THE ETA WHICH MAINTAINS EAST/NORTHEAST WINDS AND HANGS FRONT ALONG THE KS/NE BORDER. WITH UPPER HIGH CENTER NEAR THE AREA SHEAR WILL REMAIN VERY WEAK AND SHORTWAVES WILL CONTINUE TO BE WELL NORTH OF THE CWA. DRY FORECAST WILL CONTINUE. LOW LEVEL TEMP PROFILES SUPPORT AN INCREASE OF 3 TO 6 DEGREES IN MAX TEMPS. MORE OF THE SAME FRIDAY NIGHT AS OVERALL ENVIRONMENT WILL BE RELATIVELY UNCHANGED. AVN DOES RESOLVE A PAIR OF WAVES THROUGH SOUTH DAKOTA AND NEBRASKA...THE SOUTH DAKOTA WAVE BEING THE DOMINANT FEATURE. SHEAR/INSTABILITY/DYNAMICS WOULD DEFINITELY SUPPORT THE NORTHERN WAVE AND THIS IS REFLECTED IN AVN QPF WHICH INITIALLY DEVELOPS AN AREA OF LIGHT QPF WITH NEBRASKA WAVE THAT FADES AWAY AND NORTHERN FEATURE QPF INCREASES SIGNIFICANTLY. IN THE EXTENDED...MEDIUM RANGE GUIDANCE INDICATES VERY LITTLE CHANGE TO THE OVERALL PATTERN INTO THE MIDDLE OF NEXT WEEK. WAVES WILL CONTINUE TO MOVE THROUGH THE DAKOTAS THIS WEEKEND WITH SOME CHANCE THAT SOUTHERN END OF COMPLEXES MAY REACH NORTHERN COUNTIES. COMPLEX THAT MRF/AVN DEVELOP MONDAY VERY QUESTIONABLE GIVEN PROXIMITY TO CENTER OF UPPER RIDGE...HARD TO ENVISION ENOUGH SHEAR IN THIS REGION TO SUPPORT MCS. THUS THIS HAS BEEN DISCOUNTED AND DRY FORECAST CONTINUED. RIDGE EXPECTED TO AMPLIFY TUE/WED. MRF SURFACE SOLUTION SEEMS SUSPECT WITH STRONG HIGH CENTER OVER COLORADO BUT GENERAL PATTERN SUGGEST UPPER FLOW MAY INDUCE FROPA AND CAA OVER THE PLAINS RESULTING IN MORE STABLE AND DRY CONDITIONS. .LBF...NONE. DJB
In the hours before
Local storm report, Jul 4, 5:17 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
617 PM CDT WED JUL 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 5 E MULLEN NE .75 INCH HAIL
07/04/01 HOOKER REPORTED BY SPOTTERS
0545 PM 10 SW BROWNLEE NE 1.50 INCH HAIL
07/04/01 CHERRY REPORTED BY SPOTTERS
0550 PM 7 SE MULLEN NE 2.00 INCH HAIL
07/04/01 HOOKER REPORTED BY SPOTTERS
JZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:05 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jul 3, 9:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jul 4, 4:46 AM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| Jul 4, 6:47 AM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 43 min |
| Jul 4, 4:17 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 43 min |
| Jul 4, 4:33 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 57 min |
| Jul 4, 4:57 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 63 min |
| Jul 4, 5:25 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 35 min |
| Jul 4, 5:33 PM MDT | Tornado Warning | LBF | Hooker | 42 min |
| Jul 4, 5:41 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.